This is actually an interim update because my last PubMed pull came up dry. We have papers from New Mexico, Serbia, and Italy, as well as a case report, addressing sociodemographics, depression, naltrexone, methadone, buprenorphine, and heart failure.
1) The influence of living along the U.S.-Mexico border on unintentional drug overdose death, New Mexico (USA), 2005-2009.
Shah NG, Lathrop SL, Flores JE, Landen MG.
Drug Alcohol Depend. 2012 Apr 16.
Comment: An analysis of New Mexico overdose deaths (many of us have been waiting with bated breath for a deeper analysis of deaths there). Authors found that living in a border region was associated with less overdose death, particularly from heroin or methadone; among their hypotheses is that this is a paradoxical benefit of reduced access to medical care and opioid prescriptions.
2) [Differences in depression severity and frequency of relapses in opiate addicts treated with methadone or opiate blocker after detoxification].
Jovanović T, Lazarević D, Nikolić G.
Vojnosanit Pregl. 2012 Apr;69(4):326-32. Serbian.
Comment: Does anyone read Serbian? I'd love to see some additional comment on this intriguing paper. The issues around depot naltrexone versus agonist maintenance are becoming a real issue. The concerns around overdose death in the setting of naltrexone have not been adequately addressed. This paper appears to compare depression scales for patients on those two therapies, but I can't tell from the abstract exactly what the populations are or what the analysis showed.
3) Evaluation of Buprenorphine Dosage Adequacy in Opioid Receptor Agonist Substitution Therapy for Heroin Dependence: First Use of the Buprenorphine-Naloxone Dosage Adequacy Evaluation (BUDAVA) Questionnaire.
D'Amore A, Romano F, Biancolillo V, Lauro G, Armenante C, Pizzirusso A, Del Tufo S, Ruoppolo C, Auriemma F, Cassese F, Oliva P, Amato P.
Clin Drug Investig. 2012 May 4.
Comment: A dosing scale that includes non-fatal overdose as a marker for adjusting buprenorphine dosage. Again, I can't access the article to get details! I'd love comments from anyone who can.
Liu SS, Kovell LC, Horne A Jr, Chang D, Petronis JD, Zakaria S.
J Intensive Care Med. 2012 Apr 29.
Comment: This patient overdosed on opioids and wasn't breathing. After no response to naloxone she was intubated and eventually recovered. It appears that the right ventricle of her heart stopped working for a while due to hypoxia. This should serve as a reminder that medical intervention is often needed in overdose, particularly if the overdose isn't addressed quickly.